Alabama, 2004

Damaging Wind in Alabama, August 20, 2004

August 20, 2004 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 20, 1:14 PM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Aug 20, 1:14 PM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
214 PM CDT FRI AUG 20 2004

.SYNOPSIS...LOW LEVEL JET REALLY GETTING CONVECTION GOING THIS
AFTERNOON.  FORECAST HIGHS WERE REALIZED WITH RAIN COOLED
AIR NOW (OR SOON TO BE) AFFECTING MOST LOCATIONS.  THUS...
TRENDING TEMPERATURES DOWNWARD FOR THE REMAINDER OF THE
DAY.  CURRENT CONDITIONS CONSIST OF NUMEROUS SHOWERS AND
THUNDERSTORMS THROUGHOUT THE CWA WITH A FEW IN THE BODERLINE
SEVERE CATEGORY.  SEVERE THUNDERSTORM WATCH ISSUED BY THE STORM
PREDICTION CENTER THIS AFTERNOON PROMPTED BY VEERING LOW LEVEL
WINDS UPSTREAM...AHEAD OF THE COLD FRONT...IN THE ARKALMIS AS A
MID LEVEL DISTURBANCE TRACKS ACROSS THE ARKLATEX.  PWS HAVE
REBOUNDED SIGNIFICANTLY TODAY...NOW IN EXCESS OF 2 INCHES
THROUGHOUT THE REGION.

 &&

.SHORT TERM...CURRENT CONVECTION THE MAIN CONCERN THIS AFTERNOON...
FOLLOWED BY TEMP CONCERNS TONIGHT AND OVER THE WEEKEND.  ABUNDANT
MOISTURE/PRECIP SHOULD KEEP TEMPS ABOVE GUIDANCE TONIGHT...AND
BELOW TOMORROW.  RAISED OVERNIGHT READINGS ACCORDINGLY.  OTHERWISE
THE FORECAST LOOKS GOOD...KEEPING LIKELY POPS THROUGH MIDDAY
SUNDAY.

 &&

.LONG TERM...ZONAL FLOW SHOULD KEEP DAY TO DAY CHANGES TO A MINIMUM
NEXT WEEK.  NEAR CLIMO CONDITIONS LOOK IN STORE AND GUIDANCE LOOKS
VERY REASONABLE AND IN RATHER GOOD AGREEMENT.  SEE NO REASON AT THE
MOMENT FOR SIGNIFICANT CHANGES NOR DEVIATION FROM GUIDANCE.

&&

.PRELIMINARY POINT TEMPS/POPS...

GADSDEN    69 84 69 85 66 / 60 70 60 40
ANNISTON   69 84 71 85 68 / 60 70 60 40
BIRMINGHAM 71 84 72 85 69 / 60 70 60 40
TUSCALOOSA 71 85 72 86 68 / 60 70 60 40
CALERA     70 85 71 86 68 / 60 70 60 40
AUBURN     70 86 73 86 69 / 60 70 60 50
MONTGOMERY 72 87 73 88 70 / 60 70 60 50
TROY       70 87 72 88 68 / 60 70 60 50
&&

.BMX WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH 767 IS
IN EFFECT FOR PORTIONS OF NORTHERN AND NORTH CENTRAL ALABAMA THROUGH
7 PM INCLUDING THE FOLLOWING COUNTIES...IN THE BMX CWA MARION...
LAMAR...FAYETTE...PICKENS...TUSCALOOSA...WALKER...
WINSTON...JEFFERSON...BLOUNT...ST CLAIR...ETOWAH...CHEROKEE...AND
CALHOUN.

NONE.
&&

12
Hazardous weather outlook, Aug 20, 12:40 PM CST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
140 PM CDT FRI AUG 20 2004

ALZ011>015-017>050-211838-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
140 PM CDT FRI AUG 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT).

...SLIGHT RISK OF SEVERE STORMS NORTHERN HALF...
NUMEROUS SHOWERS AND THUNDERSTORMS AREA EXPECTED ACROSS THE AREA THIS
AFTERNOON AND TONIGHT.  SOME STORMS MAY BE SEVERE.

.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY)
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED SATURDAY AND SATURDAY
NIGHT.  ONCE AGAIN LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WHERE
STORMS PERSIST.  AT THIS TIME...NO ORGANIZED SEVERE WEATHER IS
EXPECTED.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS MAY BE
REQUIRED.

In the hours before

Special weather statement, Aug 20, 3:04 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
404 PM CDT FRI AUG 20 2004

ALZ023-202130-
TUSCALOOSA-
404 PM CDT FRI AUG 20 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR EASTERN TUSCALOOSA COUNTY
UNTIL 430 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 400 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER BROOKWOOD...MOVING NORTHEAST AT 25 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BROOKWOOD AND
KELLERMAN THROUGH 430 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

IN ADDITION...STRONG GUSTY WINDS ARE POSSIBLE. THESE WINDS CAN BREAK OFF
SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN
FURNITURE AND TRASH CANS.
Special weather statement, Aug 20, 3:16 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
416 PM CDT FRI AUG 20 2004

ALZ033-202200-
PERRY-
416 PM CDT FRI AUG 20 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PERRY COUNTY UNTIL 500 PM
CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 7 MILES NORTHWEST OF HEIBERGER...MOVING EAST AT 25 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MARION AND HEIBERGER
THROUGH 500 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

IN ADDITION...STRONG GUSTY WINDS ARE POSSIBLE. THESE WINDS CAN BREAK OFF
SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN
FURNITURE AND TRASH CANS.
Special weather statement, Aug 20, 3:23 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
423 PM CDT FRI AUG 20 2004

ALZ039-202200-
MARENGO-
423 PM CDT FRI AUG 20 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MARENGO COUNTY UNTIL 500
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER SWEET WATER...MOVING NORTHEAST AT 35 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SWEET WATER...
MAGNOLIA...DAYTON AND THOMASTON THROUGH 500 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

IN ADDITION...STRONG GUSTY WINDS ARE POSSIBLE. THESE WINDS CAN BREAK OFF
SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN
FURNITURE AND TRASH CANS.
Special weather statement, Aug 20, 3:28 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
428 PM CDT FRI AUG 20 2004

ALZ034-202215-
BIBB-
428 PM CDT FRI AUG 20 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BIBB COUNTY UNTIL 515 PM
CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 426 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES NORTHEAST OF CENTREVILLE...MOVING EAST-NORTHEAST
AT 30 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR CENTREVILLE...BRENT
AND MARVEL THROUGH 515 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

IN ADDITION...STRONG GUSTY WINDS ARE POSSIBLE. THESE WINDS CAN BREAK OFF
SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN
FURNITURE AND TRASH CANS.
Special weather statement, Aug 20, 3:35 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
435 PM CDT FRI AUG 20 2004

ALZ024-202215-
JEFFERSON-
435 PM CDT FRI AUG 20 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR JEFFERSON COUNTY UNTIL 515
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 431 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER HOMEWOOD...MOVING NORTHEAST AT 25 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR HOMEWOOD...
BIRMINGHAM...CAHABA HEIGHTS...BIRMINGHAM AIRPORT AND PINSON THROUGH
515 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Special weather statement, Aug 20, 3:44 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
444 PM CDT FRI AUG 20 2004

ALZ026-202245-
ST. CLAIR-
444 PM CDT FRI AUG 20 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR ST. CLAIR COUNTY UNTIL 545
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 441 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER MOODY...MOVING NORTHEAST AT 25 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MOODY...
BRANCHVILLE...ODENVILLE AND ASHVILLE THROUGH 545 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

IN ADDITION...STRONG GUSTY WINDS ARE POSSIBLE. THESE WINDS CAN BREAK OFF
SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN
FURNITURE AND TRASH CANS.

The radar

The Birmingham radar (KBMX), 22 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Shelby

When
August 20, 3:45 PM CST
Where
Shelby County, Chelsea
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
LAW ENFORCEMENT
Coordinates
33.333, -86.633

Several trees and power lines were knocked down in Chelsea on CR 47 and on CR 39.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2004Every state in 2004This day in weather historyWarnings in Alabama, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416575.